Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 142, NWS Wichita, KS

June 10, 2012Harvey County, McPherson County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 2012, 8:05 PM CDT for Harvey County, McPherson County, Marion County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2012, 8:05 PM CDT (01:05 UTC)
Expired
Jun 10, 2012, 8:32 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Harvey County, KS, Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:03 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2705 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.6
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KICT 110105
SVRICT
KSC079-113-115-110145-
/O.NEW.KICT.SV.W.0142.120611T0105Z-120611T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN JUN 10 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  WEST CENTRAL MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF MOUNDRIDGE...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MOUNDRIDGE...GALVA...GOESSEL...CANTON AND LEHIGH.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3831 9716 3807 9765 3811 9771 3817 9770
      3818 9772 3854 9747
TIME...MOT...LOC 0104Z 231DEG 15KT 3827 9761

HAIL...1.75IN
WIND...60 MPH

$$

ES
2 follow-up statements
200 
WWUS53 KICT 110120
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT SUN JUN 10 2012

KSC079-113-115-110145-
/O.CON.KICT.SV.W.0142.000000T0000Z-120611T0145Z/
MARION KS-MCPHERSON KS-HARVEY KS-
820 PM CDT SUN JUN 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HARVEY...EASTERN MCPHERSON AND WEST CENTRAL MARION COUNTIES UNTIL 845
PM CDT...

AT 818 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BUHLER TO GALVA...AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
MOUNDRIDGE...GOESSEL AND LEHIGH.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3831 9716 3807 9765 3811 9771 3817 9770
      3818 9772 3854 9747
TIME...MOT...LOC 0121Z 327DEG 8KT 3814 9769 3832 9755

HAIL...1.00IN
WIND...60 MPH

$$

LAWSON
588 
WWUS53 KICT 110132
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SUN JUN 10 2012

KSC079-113-115-110143-
/O.CAN.KICT.SV.W.0142.000000T0000Z-120611T0145Z/
MARION KS-MCPHERSON KS-HARVEY KS-
832 PM CDT SUN JUN 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARVEY...EASTERN
MCPHERSON AND WEST CENTRAL MARION COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3831 9716 3807 9765 3811 9771 3817 9770
      3818 9772 3854 9747
TIME...MOT...LOC 0133Z 327DEG 8KT 3812 9767 3830 9753

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:01 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 6:01 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SUN JUN 10 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED CONVECTION IS EXPECTED TO DEVELOP ALONG A SLOW MOVING
COLD FRONT TONIGHT. THIS ACTIVITY WILL AFFECT SOME OF THE
TERMINALS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING
AND SOUTHEAST KANSAS LATER TONIGHT. VFR CONDITIONS ARE EXPECTED
TO PREVAIL AWAY FROM ANY THUNDERSTORMS...WITH PERIODS OF IFR/MVFR
CIGS AND VSBYS IN AND NEAR ANY STORMS. HOWEVER FOR NOW WILL
CONTINUE TO SHOW VCTS IN TAFS UNTIL TSRA BECOMES MORE IMMINENT
DUE TO THE SCATTERED NATURE OF THE EXPECTED CONVECTION. GUSTY
SOUTH WINDS WILL SHIFT TO THE NORTH AND BE OCCASIONALLY GUSTY
BEHIND THE FRONTAL PASSAGE TONIGHT...AND THEN AGAIN AFTER SUNRISE
ON MONDAY.

KED

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT SUN JUN 10 2012/

DISCUSSION...

FORECAST CONCERN REMAINS SEVERE POTENTIAL TONIGHT.

SYNOPSIS:
SHARP UPPER TROUGH CURRENTLY EXTENDS FROM EASTERN MT DOWN TO THE
FOUR CORNERS REGION. AT THE SURFACE THE COLD FRONT EXTENDS FROM
EASTERN NEBRASKA TO NEAR RUSSELL TO NEAR PRATT. BASED ON REGIONAL
88DS AND OBS THERE APPEARS TO BE SOME SEPARATION BETWEEN THE COLD
FRONT AND A PREFRONTAL TROUGH ACROSS SOUTHERN KS. VERY RICH LOW
LEVEL MOISTURE RESIDES OVER SOUTHERN/EASTERN KS AND OK WITH
DEWPOINTS IN THE UPPER 60S APPROACHING 70.

TONIGHT:
STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE COLD FRONT OVER
EASTERN NEBRASKA/NORTHEAST KS AROUND 4 PM AND FILL DOWN THE COLD
FRONT TOWARD CENTRAL AND SOUTH CENTRAL KS AFTER 5 PM. CONFIDENCE IS
HIGH THAT ANY STORM THAT DEVELOPS ALONG THIS FRONT WILL QUICKLY
BECOME SEVERE. THERE WILL BE A SMALL WINDOW BETWEEN INITIAL
DEVELOPMENT AND DARK FOR SOME BRIEF SPIN-UPS RIGHT ALONG THE FRONT
GIVEN STEEP 0-2KM LAPSE RATES AND SOME SURFACE VORTICITY ALONG THE
FRONT. AS THE EVENT UNFOLDS WOULD ALSO NOT BE SURPRISED TO SEE A
LINE SEGMENT/SMALL BOW DIVE ACROSS SE KS/SOUTHERN MO PRODUCING AN
ENHANCED WIND THREAT.

MON-TUE:
BY MON MORNING THE FRONT IS EXPECTED TO STRETCH FROM CENTRAL MO INTO
CENTRAL OK. EVEN WITH LACK OF DECENT CONVERGENCE ALONG THE
FRONT...FEEL A FEW STORMS WILL BE POSSIBLE EAST OF THE TURNPIKE ON
MON WITH A FEW MARGINALLY SEVERE STORMS POSSIBLE. BY TUE THE BULK OF
THE MOISTURE WILL BE SOUTH OF THE FORECAST AREA LIMITING PRECIP
CHANCES. THIS COLD FRONT WILL DO LITTLE TO LOWER TEMPS WITH NEAR OR
SLIGHTLY ABOVE NORMAL TEMPS STILL EXPECTED AREAWIDE FOR BOTH OF THESE
DAYS. HOWEVER THE NOTICEABLE CHANGE WILL BE WITH MUCH LOWER
DEWPOINTS WHICH WILL PROVIDE A MUCH MORE COMFORTABLE AIRMASS.

WED-SUN:
THERE IS SOME MODEL AGREEMENT FOR SOME FAST MOVING SHORTWAVE ENERGY TO
SLIDE ACROSS THE CENTRAL AND NORTHERN PLAINS ON TUE NIGHT INTO WED.
LACK OF A GOOD SURFACE FOCUS MAKES IT DIFFICULT TO PIN DOWN TIMING
AND LOCATION. HOWEVER WITH AN UNCAPPED AIRMASS FEEL THAT 850-700MB
WARM ADVECTION/ISENTROPIC LIFT MAYBE ENOUGH TO GENERATE SOME
SCATTERED SHOWERS AND STORMS ON PRIMARILY WED. BY THU UPPER
TROUGHING WILL ONCE AGAIN DEVELOP OVER THE WESTERN CONUS AND WILL
SLOWLY PUSH EAST AS THE WEEKEND APPROACHES. THERE IS SOME MODEL
DIFFERENCES WITH THE ECMWF MORE PROGRESSIVE WITH THE MOVEMENT OF
THIS FEATURE. FOR NOW NOT THAT EXCITED ABOUT PRECIP CHANCES AFTER
WED AS CAPPING WILL START TO BUILD INTO THE CENTRAL AND SOUTHERN
PLAINS. A GRADUAL WARMING TREND WILL BE IN PLACE INTO THE WEEKEND
WITH MOST OF THE AREA AROUND 90 BY SUN.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STRONG COLD FRONT WAS MOVING ACROSS CENTRAL KANSAS LOCATED ALONG
A LINE FROM NEAR KRSL TO KGBD TO KGAG AT 18Z. BEHIND THIS
FRONT...WINDS WILL SHIFT TO THE WNW AND INCREASE TO 25 TO 35 KT
FOR A COUPLE OF HOURS BEFORE DIMINISHING. AS THIS FRONT REACHES
THE DEEPER MOISTURE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
BETWEEN 21-23Z SPREADING EASTWARD THROUGH THE EVENING HOURS. SOME
OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLY LINGERING INTO THE OVERNIGHT HOURS ACROSS
SOUTHERN/SOUTHEAST KANSAS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  87  62  86 /  50  20  10  10
HUTCHINSON      62  88  59  86 /  30  10  10  10
NEWTON          65  88  61  86 /  50  20  10  10
ELDORADO        68  87  61  85 /  50  30  10  10
WINFIELD-KWLD   70  87  63  86 /  50  40  10  10
RUSSELL         55  87  55  86 /  10  10  10  10
GREAT BEND      56  87  56  87 /  10  10  10  10
SALINA          60  89  56  86 /  30  10  10  10
MCPHERSON       62  88  59  86 /  30  10  10  10
COFFEYVILLE     72  86  62  84 /  50  50  20  10
CHANUTE         71  85  60  85 /  60  50  10  10
IOLA            70  85  60  86 /  60  50  10  10
PARSONS-KPPF    71  86  61  84 /  60  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 10, 4:29 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SUN JUN 10 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
429 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD
FRONT BETWEEN 5 AND 7 PM NEAR SALINA AND THEN SPREAD SOUTHWARD
TOWARDS HARPER COUNTY. THESE STORMS SHOULD GENERALLY BE IN THE FORM
OF A LINE MOVING SLOWLY EAST...WITH THE MAIN THREATS BEING GOLF BALL
SIZED HAIL AND DAMAGING WINDS NEAR 70 MPH. HOWEVER OUTFLOW AND
BOUNDARY INTERACTIONS MAY SUPPORT A BRIEF TORNADO OR TWO BEFORE
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS WILL LINGER OVER EXTREME SOUTHEASTERN KANSAS ON MONDAY.
SOME STORMS MAY BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED IN THIS AREA.

A SMALL UPPER DISTURBANCE IS STILL BEING DEPICTED OVER THE CENTRAL
AND SOUTHERN PLAINS OVERNIGHT TUESDAY INTO WEDNESDAY. WHILE A STRONG
STORM CANNOT BE RULED OUT WITH THIS ACTIVITY...WIDESPREAD SEVERE
STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE OVERNIGHT HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Local storm report, Jun 10, 8:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             HUTCHINSON              38.07N 97.91W
06/10/2012  E1.00 INCH       RENO               KS   PUBLIC

&&

SGS
Local storm report, Jun 10, 8:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 NNW HUTCHINSON        38.09N 97.92W
06/10/2012  E1.75 INCH       RENO               KS   TRAINED SPOTTER

            GOLF BALL HAIL NEAR 30TH AVENUE AND PLUM STREET.

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno41 min
Jun 10, 8:18 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick57 min
Jun 10, 9:13 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick47 min
Jun 11, 6:19 AM CDTSpecial Weather StatementICTNeosho26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.